Revised November 2014
New drugs and drug use trends often burst on the scene rapidly. NIDA’s Community Epidemiology Work Group (CEWG) is a network of researchers in major metropolitan areas and some states across the United States that reports data on emerging trends and patterns in drug use. On this page we will provide periodic updates based on CEWG reports and other reliable information, as well as links for where to go for more information.
Related News Release
- NIH system to monitor emerging drug trends (July 2014)
Posted November 13, 2014
Makers of designer drugs that are chemically similar to marijuana’s active ingredient THC—called synthetic cannabinoids or colloquially “synthetic marijuana” or “synthetic pot”—are constantly creating new products to evade legal bans on older compounds. Despite the similarity on the molecular level, these drugs are much more dangerous than marijuana, and have resulted in very serious health consequences including overdoses and aggressive or suicidal behavior in users.
Some new compounds have recently emerged that are sending many users to the hospital in cities around the country. They include:
- AB-PINACA, AB-FUBINACA (sold as “Cloud 9,” “Relax,” or “Crown”) is sold as a liquid in eyedropper bottles and often used with vaporizing devices—e-cigarettes or “hookah pens.” Numerous hospitalizations in Michigan prompted the Macomb County Health Department to issue an emergency warning and ban on the sale of these drugs, which are reported to cause hallucinations, aggressive behavior, racing heartbeat, drowsiness, and vomiting.
- MAB-CHMINACA, ADB-CHMINACA (sold as “Mojo,” “Spice,” “K2,” and “Scooby Snax”) resulted in over 150 hospital visits in Baton Rouge and Lafayette, LA in October, prompting the governor to ban the drug in that state. It is reported to cause severe agitation, anxiety, and paranoia; raised heartbeat and blood pressure; nausea and vomiting; muscle spasms, seizures, and tremors; intense hallucinations and psychotic episodes, including suicidal fixations and other harmful thoughts.
Posted July 23, 2014
The death of an Ohio high school senior caused by an overdose of powdered caffeine has prompted the FDA to issue a safety advisory about caffeine powders. Bulk bags of pure caffeine powder are readily available online, and these products may be attractive to young people looking for added caffeine stimulation or for help losing weight, but they are extremely dangerous. Just a teaspoon of pure caffeine powder is equivalent to about 25 cups of coffee—a lethal amount. Besides death, severe caffeine overdose can cause fast and erratic heartbeat, seizures, vomiting, diarrhea, and disorientation—symptoms much more extreme than those of drinking too much coffee or tea or consuming too many sodas or energy drinks.
Although caffeine is generally safe at the dosages contained in popular beverages, caffeine powder is so potent that safe amounts cannot be measured with ordinary kitchen measuring tools, making it very easy to overdose on them even when users are aware of their potency. The FDA thus recommends that consumers avoid caffeine powder altogether, and wishes to alert parents to the existence of these products and their hazards.
Posted November 10, 2013
E-cigarettes are increasingly popular battery-operated devices marketed as a safer alternative to smoking conventional cigarettes. They produce flavored nicotine aerosol that looks and feels like tobacco smoke but without the tar or other chemicals produced by burning tobacco leaves. However, while e-cigarettes do not produce tobacco smoke, it is still unclear how safe they are. They still deliver nicotine, which is a highly addictive drug. Also, vapor from some e-cigarette products has been found to contain known carcinogens and toxic chemicals. Until more studies are conducted, there is no way of knowing what the health consequences of repeated exposure to these chemicals may be, whether e-cigarettes are any safer than conventional cigarettes, or if they are useful to help a person quit smoking.
For more information, see our Drug Facts: Electronic Cigarettes
Posted November 8, 2013
“Krokodil,” a toxic homemade opioid that has been used as a cheap heroin substitute in poor rural areas of Russia, has recently been featured in news reports alleging its appearance in parts of the United States. The CEWG is investigating, although the DEA has not yet confirmed any krokodil in this country.
Krokodil is a synthetic form of a heroin-like drug called desomorphine that is made by combining codeine tablets with various toxic chemicals including lighter fluid and industrial cleaners. Desomorphine has a similar effect to heroin in the brain, although it is more powerful and has a shorter duration. Krokodil gets its name from the scaly, gray-green dead skin that forms at the site of an injection. The flesh destroyed by krokodil becomes gangrenous, and, in some cases, limb amputation has been necessary to save a user’s life.
We will update this page with any further information on krokodil in the U.S., if cases are found.
Posted September 30, 2013
“N-bomb” refers to any of three closely related synthetic hallucinogens (25I-NBOMe, 25C-NBOMe, and 25B-NBOMe) that are being sold as legal substitutes for LSD or mescaline. Also called “legal acid,” “smiles,” or “25I,” they are generally found as powders, liquids, soaked into blotter paper (like LSD) or laced on something edible.
These chemicals act on serotonin receptors in the brain, like other hallucinogens, but they are considerably more powerful even than LSD. Extremely small amounts can cause seizures, heart attack or arrested breathing, and death. At least 19 young people are reported to have died after taking 25I- 25C- or 25B-NBOMe between March 2012 and August 2013. People may ingest one of these drugs unknowingly, believing it to be LSD; a young man in one medical case report published in late 2014 experienced severe hallucinations and panic and attempted suicide after such an ingestion.
For more information, see http://www.deadiversion.usdoj.gov/drug_chem_info/nbome.pdf (PDF, 217KB)
Posted May 26, 2013
Drinking prescription-strength cough syrup containing codeine and promethazine mixed with soda was referenced frequently in some popular music beginning in the late 90s and has now become increasingly popular among youth in several areas of the country, according to recent CEWG data. Codeine is an opioid that can produce relaxation and euphoria when consumed in sufficient quantities. Promethazine is an antihistamine that also acts as a sedative. Users may also flavor the mixture with the addition of hard candies.
Codeine and other opioids present a high risk of fatal overdose due to their effect of depressing the central nervous system, which can slow or stop the heart and lungs. Mixing with alcohol greatly increases this risk. Deaths from prescription opioid medications now outnumber overdose deaths from all other drugs (including cocaine and heroin), and codeine-promethazine cough syrup has been linked to the overdose deaths of some prominent musicians.
Posted May 26, 2013
Molly—slang for “molecular”—refers to the pure crystalline powder form of the club drug MDMA (3-4 methylenedioxymethamphetamine), which in pill form is known as ecstasy. Molly, which is usually purchased in capsules, has seen a surge in interest in the past few years, being celebrated frequently by popular music artists. MDMA in any form produces energy and euphoria in users but also may dangerously affect body temperature and cause confusion, depression, and sleep problems.
Users may be seeking out Molly to avoid the adulterants or substitutes known to be commonly found in pills sold as ecstasy, such as caffeine, methamphetamine, and other harmful drugs. But those who purchase what they think is pure MDMA as Molly may actually be exposing themselves to the same risks. Hundreds of “Molly” capsules tested in two South Florida crime labs in 2012, for example, contained methylone, a dangerous stimulant commonly found in “bath salts” (see video below). News reports elsewhere have reported “Molly” capsules containing cocaine, heroin, and other substances.
Get more information on Emerging Trends, we will update this page with the latest research findings as they develop.
Get this Publication
Looking for Treatment?
Use the SAMHSA Treatment Locator or 1-800-662-HELP.